Alert archive / Michigan / Wind Advisories in 2019

Wind Advisory 3, NWS Grand Rapids, MI

April 26, 201923 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Apr 26, 2019, 3:39 AM EDT for 23 counties in Michigan. It took effect at Apr 26, 2019, 12:00 PM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 26, 2019, 3:39 AM EDT (07:39 UTC)
In effect from
Apr 26, 2019, 12:00 PM EDT
Expired
Apr 26, 2019, 9:06 PM EDT
In force
9 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2019-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2019-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

983 
WWUS73 KGRR 260739
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
339 AM EDT Fri Apr 26 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-261545-
/O.NEW.KGRR.WI.Y.0003.190426T1600Z-190427T0400Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
339 AM EDT Fri Apr 26 2019

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT
TONIGHT...

The National Weather Service in Grand Rapids has issued a Wind
Advisory...which is in effect from noon today to midnight EDT
tonight. 

HAZARDOUS WEATHER...

 * Northwest winds will increase through this morning, and peak
   this afternoon

 * Wind gusts of around 45 mph are expected this afternoon, and
   early this evening before diminishing quickly 

IMPACTS...

 * Some scattered power outages will be possible

 * Tree limbs may fall a little easier with buds coming out on
   trees and adding extra weight 

 * Loose objects will be blown around 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$
3 follow-up statements
542 
WWUS73 KGRR 261549
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1149 AM EDT Fri Apr 26 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-270000-
/O.CON.KGRR.WI.Y.0003.190426T1600Z-190427T0400Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
1149 AM EDT Fri Apr 26 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

HAZARDOUS WEATHER...

 * Northwest winds will increase through this morning, and peak 
   this afternoon 

 * Wind gusts of around 45 mph are expected this afternoon, and
   early this evening before diminishing.

IMPACTS...

 * Scattered power outages expected.

 * Loose objects blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Winds this strong can make driving difficult...especially for 
   high profile vehicles. Use extra caution.

&&

$$
316 
WWUS73 KGRR 261858
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
258 PM EDT Fri Apr 26 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-270300-
/O.CON.KGRR.WI.Y.0003.000000T0000Z-190427T0400Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
258 PM EDT Fri Apr 26 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

HAZARDOUS WEATHER...

 * Northwest winds will gust to 45 mph at times through this
   evening.

IMPACTS...

 * Scattered power outages expected.

 * Loose objects blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Winds this strong can make driving difficult...especially for 
   high profile vehicles. Use extra caution. 

&&

$$
266 
WWUS73 KGRR 270106
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
906 PM EDT Fri Apr 26 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-270215-
/O.CAN.KGRR.WI.Y.0003.000000T0000Z-190427T0400Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
906 PM EDT Fri Apr 26 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Grand Rapids has cancelled the
Wind Advisory. 

HAZARDOUS WEATHER...

 * Any additional wind gusts are forecasted to remain under 45 mph
   this evening.

IMPACTS...

 * The gusty winds resulted in scattered power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR 
   MORE INFORMATION. 

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Apr 26, 3:30 AM EDT, 9 minutes earlier.

Area forecast discussion, Apr 26, 3:30 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EDT Fri Apr 26 2019

LATEST UPDATE...
Synopsis/Discussion/Marine/Hydro

.SYNOPSIS...
Issued at 330 AM EDT Fri Apr 26 2019

- Rain moves out this morning

- Gusty Northwest winds to around 45 mph today

- Frost/light freeze possible tonight and Saturday night

- Accumulating snow likely I-96 and south late Saturday into
Saturday night

- Unsettled much of next week with multiple chances of rain

&&

.DISCUSSION...(Today through next Thursday)
Issued at 330 AM EDT Fri Apr 26 2019

The two biggest impacts expected to affect the area in this forecast
period will be the winds today, and then the good potential of
accumulating snow late Saturday into Saturday night. We will be
issuing a Wind Advisory for the entire area today for the winds. We
expect that a Winter Weather Advisory will be needed for late
Saturday and Saturday night, with the exact placement still somewhat
in question.

The rain over the SE portion of the area, and out over Lake Michigan
early this morning will have little to no impact on the area this
morning. It is not particularly heavy, and it will push out by late
morning.

The bigger deal today will be the wind gusts. We will be issuing an
advisory for the entire area. The system to our east will be
deepening a bit, while we have a decent sfc ridge pushing toward the
area. This will increase the pressure gradient a bit, and bring a
good potential of 45 mph wind gusts for most of the area. Trees
across the area are becoming a little heavier with buds coming out,
which could cause some falling tree limbs a tad easier than with
bare branches.

We have to mention that there is some potential of a frost/freeze
tonight. The strong winds today will drop off quickly tonight. This
occurs as the low pulls away quickly, and we see a small sfc ridge
build in late tonight. A light gradient will likely stay up, but
they could totally decouple with clear skies expected. If the wind
stays up slightly, frost may be tough to get for the areas that
would be impacted (Far SW), but a light freeze would be possible.

Clouds will increase quickly on Saturday, with precipitation
arriving as early as just after 18z across the far SW. Temperatures
will be warm enough for precipitation to start out as rain. Dry air
in the lower levels will help for evaporative cooling to take place
and change p-types over to snow. Better precipitation rates will
also drive precipitation over to snow quicker.

As for the placement of the heaviest potential snow amounts, the
general trend over the past 12-24 hours has been for a further south
track. This looks to be due to the supporting upper wave coming in,
will dive south just a tad more. We will see the mid level fgen on
the northern side of this open wave be strongest out to our west. It
will be in the process of weakening as it moves across the area here.
It will be a quick hitter too, with the fgen on its way out toward
and just after 06z Sunday.

Accumulations are somewhat problematic as they always are when we
get snow into late April. We expect road temps will be well in the
40s on Saturday as precipitation starts to fall. This will melt any
snow that is not coming down at a good rate. The best fgen, expected
to be south of I-96 now, will produce snowfall rates high enough to
allow snow to stick to grassy areas, and even the warmer roads.

After a break in the weather on Sunday, we will see the next system
come in via a somewhat zonal jet stream from the Pacific NW. The low
with this wave will end up a little further to the NW, which will
keep the cooler air with it, and any snowfall, to our NW.

After Monday, we see a couple of longer wave troughs phase over the
western U.S., to produce a fairly amplified long wave trough there.
This will set up a deeper SW flow aloft over the region. This will
allow for short waves to ride along the SW flow jet, tap Gulf
moisture, and bring occasional waves of rain showers to the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 151 AM EDT Fri Apr 26 2019

Our initial items of interest this morning are a band of rain
showers over the lake, and then an area of rain and low clouds
south of the I-69 corridor. The low clouds and rain seem to have
come just about as far NW as it can be expected to at the current
time just before 06z. It could inch a tad to the NW, but we expect
the lower clouds in the LIFR category to only affect KJXN. The
other band of rain will eventually shift east, and will likely dry
up a bit. This could bring some light showers to most of the the
rest of the terminals, likely with little consequence with clouds
and visibility remaining VFR.

The rain will shift out mid-late morning for most locations. A few
showers could pop up along U.S.-127 in the early afternoon hours.
The bigger issue in the afternoon will be the increase in wind
from the NW. We could see wind gusts topping off up around 35
knots or so. The winds will last through sunset, before they drop
off fairly quick.

&&

.MARINE...
Issued at 330 AM EDT Fri Apr 26 2019

We will be holding on to the Small Craft Advisory for the entire
nearshore area. The gradient will become quite strong today behind
the departing system. The good thing over the cool waters of Lake
Michigan is that the stronger winds 2,000 ft and above will likely
not mix down to the water. It seems that the Small Craft Advisory
seems to cover this event the best for marine areas.

&&

.HYDROLOGY...
Issued at 330 PM EDT Thu Apr 25 2019

Far southern portions of our area, mainly around Jackson, have the
best chance of seeing several tenths or more of an inch of rain
tonight. This will probably cause a small rise on the Grand River in
Jackson, but is not expected to cause any flooding. The rest of the
area will not see a whole lot of rainfall tonight. The next round of
precipitation moves in Saturday night, but may fall as snow, so
immediate river responses are not expected to be dramatic. The next
chance for any widespread significant rainfall across the area comes
early next week, as several rounds of rain zip through the Great
Lakes area. It's too early to pin down where, exactly, the heaviest
rain may be, but it's not unreasonable that some locations could see
more than an inch or two of rain over the course of next week. The
impact to the rivers will entirely depend on exactly where the
individual rain storms move through the area. Stay tuned.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory for the entire area from 16z today through 03z
Saturday.

LM...Small Craft Advisory until 8 PM EDT this evening for LMZ844>849.

&&

SYNOPSIS...NJJ
DISCUSSION...NJJ
AVIATION...NJJ
HYDROLOGY...AMD
MARINE...NJJ
Hazardous weather outlook, Apr 25, 4:01 PM EDT, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
401 PM EDT Thu Apr 25 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-262015-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
401 PM EDT Thu Apr 25 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Accumulations of heavy wet snow on Saturday night could lead to
hazardous travel and perhaps a few power outages.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-262015-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
401 PM EDT Thu Apr 25 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Winds and waves will become hazardous to small craft late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Winds and waves will remain hazardous to small craft on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 3:20 PM EDTWinter Weather AdvisoryGRRAllegan, Barry, Calhoun, Clinton, Eaton, Ingham and 6 more38 hr

Nearby

Wind Advisories in Michigan, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.